Kansas, 2007

Hail in Kansas, April 24, 2007

April 24, 2007 · NWS TOP · 3 events in 3 counties and zones

Thunderstorms developed along a dry line/frontal boundary in central Kansas during the afternoon hours of the 24th. These storms pushed eastward as the day progressed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed along a dry line/frontal boundary in central Kansas during the afternoon hours of the 24th. These storms pushed eastward as the day progressed. Shear profiles indicated a threat for tornadoes during the day, but hail up to 0.88 in diameter were the only local reports received over the course of the event. Storms continued to push eastward throughout the evening, and although the threat for severe weather continued, no additional reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 3:02 AM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Apr 24, 3:02 AM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
402 AM CDT TUE APR 24 2007

.DISCUSSION...

LATEST WATER VAPOR SATELLITE SHOWING UPPER LOW JUST EAST OF THE FOUR
CORNERS REGION MOVING STEADILY EASTWARD. AT THE SFC A WARM FRONT
ARCS FROM SFC LOW IN EASTERN CO ACROSS NORTHWEST/NORTH CENTRAL KS
AND THEN INTO EAST CENTRAL PORTIONS JUST NORTH OF KEMP. SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP THIS MORNING ALONG AND NORTH OF
WARM FRONT AND ESPECIALLY WITHIN ELEVATED WAA/ISENTROPIC LIFT AND
NOSE OF LOW LEVEL JET ACROSS NE. STRATUS CONTINUES TO DEVELOP SOUTH
OF THE WARM FRONT INTO OK AND CENTRAL KS. EXPECT SCATTERED
CONVECTION THIS MORNING TO TEMPORARILY END...BUT CLOUDS SHOULD
REMAIN AS WARM FRONT LIFTS SLOWLY NORTH INTO THE NORTHERN CWA AND TO
NEAR THE NE BORDER BY MID AFTERNOON AS SFC DEWPOINTS RISE INTO THE
MIDDLE 50S FAR NORTH WITH THE LOWER 60S ALONG AND SOUTH OF I-70.
HIGHS TODAY WILL BE A CHALLENGE WITH WARM FRONT AND STRATUS ACROSS
THE CWA. WILL GO WITH HIGHS FROM THE MID 60S NORTH TO MID 70S SOUTH.

AS CLOUDS DECREASE OVER CENTRAL KANSAS BY MIDDAY AND SFC LOW OVER
THE WEST WITH ASSOCIATED DRYLINE SHIFT EASTWARD...STEEPENING LAPSE
RATES AND VERY DIFFLUENT ENVIRONMENT WITH INCREASING UPPER JET WILL
BE IN PLACE WITH WEAKENING CAP FOR RAPID THUNDERSTORM DEVELOPMENT
ALONG DRYLINE AND WARM FRONT BY EARLY AFTERNOON. WITH 0-6KM SHEAR
VERY HIGH...SUPERCELLS WILL DEVELOP AND TRANSLATE EASTWARD AHEAD OF
THE DRYLINE...WITH MORE DEVELOPMENT EASTWARD ALONG THE WARM FRONT.
EXPECT A SIGNIFICANT SEVERE WEATHER EVENT TO EVOLVE ACROSS CENTRAL
KS AND SHIFT EASTWARD ACROSS THE CWA LATER THIS AFTERNOON AND INTO
THE EVENING WITH THE POSSIBILITY OF VERY LARGE HAIL...STRONG WINDS
AND SOME STORMS BECOMING TORNADIC...ESPECIALLY OVER THE WESTERN
AREAS WHERE BETTER DESTABILIZATION SHOULD OCCUR AS CLOUDS TRY TO
ERODE. WILL KEEP SEVERE MENTION IN THE FCST PRIMARILY IN THE
AFTERNOON AND EVENING.

THE SEVERE THREAT OVERNIGHT DOES NOT APPEAR AS HIGH AS SFC LOW DROPS
SOUTHEAST INTO SOUTHERN KS AND DRY SLOT ADVANCES NORTHEAST INTO
PORTIONS OF THE CWA AS FRONT TO THE NORTH BEGINS TO ADVANCE BACK
SOUTH AS A COLD FRONT. BEFORE SFC LOW EXITS THE SOUTHEAST CWA
WEDNESDAY...MORE THUNDERSTORMS MAY REDEVELOP ALONG AND SOUTHEAST OF
THE TURNPIKE BY MIDDAY THEN ADVANCING EAST OF THE AREA BY LATE
AFTERNOON. WRAPAROUND SHOWERS WILL STILL BE POSSIBLE INTO WEDNESDAY
NIGHT INTO THURSDAY ACROSS THE EAST AS SYSTEM WILL BE VERY SLOW TO
MOVE THROUGH THE MS VALLEY.

WILL KEEP THE REMAINDER OF THE FCST DRY ON THROUGH THE WEEKEND AS
FRIDAYS SYSTEM APPEARS WILL PASS JUST TO THE SOUTH OF THE CWA. UPPER
LEVEL RIDGING AND WARMER TEMPS IN THE 80S STILL LOOK ON TRACK BY
SUNDAY INTO MONDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 10:13 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1113 AM CDT TUE APR 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1113 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
KANSAS FROM THE SOUTH AND SOUTHWEST ANY TIME AFTER NOON. AS THE DAY
PROGRESSES...THUNDERSTORMS SHOULD MOVE INTO EAST CENTRAL AND
NORTHEAST KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES AND VERY LARGE
HAIL ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA ON
WEDNESDAY...PRIMARILY TO THE SOUTH AND EAST OF THE TURNPIKE. A FEW
OF THESE STORMS COULD BECOME SEVERE IN THE AFTERNOON WITH LARGE
HAIL THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN TORNADO WATCH NUMBER 172 SHOULD ACTIVATE. ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...SPOTTER ACTIVATION WILL LIKELY
BE NEEDED BY 6 PM.

WOLTERS

In the hours before

Special weather statement, Apr 24, 12:40 PM CST, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
140 PM CDT TUE APR 24 2007

KSZ021-034-035-241930-
CLAY-DICKINSON-OTTAWA-
140 PM CDT TUE APR 24 2007

THROUGH 230 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH
ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE NILES...BENNINGTON...
MANCHESTER...LONGFORD AND OAK HILL.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Apr 24, 12:59 PM CST, 43 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT TUE APR 24 2007

KSZ009-010-241915-
MARSHALL-WASHINGTON-
159 PM CDT TUE APR 24 2007

A STRONG THUNDERSTORM WILL MOVE NORTH AT 30 MPH ACROSS FAR EASTERN
WASHINGTON AND NORTHWEST MARSHALL COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE BREMEN AND HANOVER.

A TORNADO WATCH IS ALSO IN EFFECT FOR WASHINGTON COUNTY.
Special weather statement, Apr 24, 1:18 PM CST, 24 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
218 PM CDT TUE APR 24 2007

KSZ008-241945-
REPUBLIC-
218 PM CDT TUE APR 24 2007

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE BELLEVILLE AND NARKA.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Apr 24, 1:35 PM CST, 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT TUE APR 24 2007

KSZ021-242000-
CLAY-
235 PM CDT TUE APR 24 2007

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE CLAY CENTER...MORGANVILLE AND GREEN.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The radar

The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clay

When
April 24, 1:42 PM CST
Where
Clay County, Clay Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -97.120

Hail, Wabaunsee

When
April 24, 3:20 PM CST
Where
Wabaunsee County, 1.28 mi ESE of Maple Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -96.010

Hail, Jackson

When
April 24, 4:00 PM CST
Where
Jackson County, 3.82 mi WSW of Birmingham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24373, 24374, 24375.